Alert archive / Idaho / Flash Flood Warnings in 2005

Flash Flood Warning 4, NWS Pocatello, ID

September 21, 2005Power County, Idaho

NWS Pocatello, ID issued this flash flood warning at Sep 21, 2005, 1:52 PM MDT for Power County, Idaho. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2005, 1:52 PM MDT (19:52 UTC)
Expired
Sep 21, 2005, 3:45 PM MDT
In force
113 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Power County, ID

The radar

The Pocatello radar (KSFX), 69 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2005-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2005-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 211954
FFWPIH
IDC077-212145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
152 PM MDT WED SEP 21 2005

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN POWER COUNTY IN SOUTHEAST IDAHO

* UNTIL 345 PM MDT

* AT 143 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING HAS MOVED TO THE EAST OF THE    
  WARNED AREA.  

DOPPLER RADAR INDICATED NEARLY 2 INCHES OF RAIN HAD FALLEN SOUTH OF 
CRYSTAL IN THE LAST HOUR.  EXPECT FLOODING TO OCCUR IN LOW LYING 
AREAS IN SOUTHEASTERN POWER COUNTY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
POCATELLO/IDAHO FALLS.

LAT...LON 4240 11272 4242 11252 4261 11240 4263 11256

$$

GK

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 9:20 AM MDT, 4 hours 32 minutes earlier.

Area forecast discussion, Sep 21, 9:20 AM MDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
920 AM MDT WED SEP 21 2005

.DISCUSSION...
CURRENT RADAR SHOWING EXTENSIVE AREA OF RAIN EXTENDING FROM
RICHFIELD NORTHEAST THROUGH IDAHO FALLS GENERALLY NORTH OF
INTERSTATE 86.  HEAVIEST RAIN HAS SET UP A BIT NORTHWEST OF WHERE
EXPECTED AS H5 LOW IS NOW OPENED AND TRACKING EAST.  GOOD
CIRCULATION STILL PRESENT IN NORTHERN NEVADA WITH OLD LOW AND THIS
MOVES TO SOUTHERN IDAHO BY 21Z.  THINK THREAT FOR RAIN WILL CONTINUE
UNTIL THIS TROF PASSES TO EAST OF REGION BY 03Z.  THINK PRECIP WILL
SPREAD BACK INTO FAR SE AND STARTING TO SEE AN INDICATION OF THIS
WITH SHOWERS STARTING TO DEVELOP OVER CASSIA COUNTY AGAIN THIS
MORNING.  LATEST NAM 12Z RUN DID HAVE HEAVY BAND CURRENTLY PLACED
WELL FROM NORTH OF BURLEY TO IDAHO FALLS AND ENHANCES PRECIP THIS
AFTERNOON OVER SOUTHERN SNAKE PLAIN AND SOUTHEAST HIGHLANDS WHERE
CURRENT HIGH POPS ARE.  DONT THINK WILL MAKE TOO MANY CHANGES TO
CURRENT GRIDS AS THEY STAND.  CONVECTION STILL NOT PRESENT...BUT
THINK MAY STILL SEE SOME TSTMS AS REMNANTS OF LOW/TROF SLIDE
NORTHEAST THROUGH REGION.
GK

.PREV DISCUSSION...MOISTURE CONTINUES TO STREAM NORTHWARD THIS AM
INTO EASTERN ID AHEAD OF GREAT BASIN UPPER LOW. RADAR TRENDS ARE
SHOWING SHOWERS BECOMING MORE NUMEROUS OVER THE SNAKE PLAIN AND
HIGHLANDS...WITH VERY WEAK RETURNS FURTHER WEST AND NORTH. SFC
DEWPOINTS ARE WELL INTO THE 40S AND LOWER 50S IN THE SHOWER REGIME
WHILE DEWPOINTS WERE STILL ONLY IN THE 20S AND 30S IN THE CENTRAL
MTNS. IT APPEARS THAT THE GFS IS DOING PRETTY WELL WITH REGARD TO
PRECIP COVERAGE AND IS STILL THE MODEL OF CHOICE. MODELS HAVE BACKED
OFF SOME ON THE STRENGTH OF THE SYSTEM...AND ALSO PW/S ARE NOT AS
HIGH COMPARED WITH PRIOR SOLUTIONS. THIS MEANS THAT QPF AMOUNTS WONT
BE AS HIGH AS PREVIOUSLY THOUGHT...BUT POPS FOR TODAY STILL LOOK
GOOD WITH LIKELY OR BETTER POPS FOR THE SNAKE PLAIN AND POINTS EAST
AND SOUTH...WITH SCATTERED POPS AT BEST FOR THE CENTRAL MTNS.
CONTINUED WITH THE DRYING TREND OVERNIGHT WITH POPS LIMITED TO
MAINLY THE EASTERN HIGHLANDS UNTIL AROUND MIDNIGHT AS SYSTEM WEAKENS
AND RAPIDLY MOVES EAST.

KEPT FORECAST DRY ON THURSDAY BEFORE NEXT SYSTEM MOVES IN ON FRIDAY.
SFC LOW TRACKS ALONG THE ID/UT BORDER PER GFS WITH COLDER AIR MOVING
INTO THE CENTRAL MTNS BY AFT WITH SNOW LEVELS LOWERING TO AROUND
8000 FEET. TROF LIFTS NORTHEAST OF THE AREA ON SATURDAY. MODELS ARE
NOW DEVELOPING THE NEXT LOW PRESSURE SYSTEM FURTHER WEST THAN
EARLIER RUNS...PLACING THE LOW CENTER NEAR SAN FRANCISCO. THIS WOULD
MEAN THAT MOST OF THE WEEKEND WILL BE DRY BEFORE THE LOW MAKES THE
MOVE NORTHEAST EARLY NEXT WEEK AS IT TRACKS THROUGH THE REGION. FOR
THE TIME BEING...WOULD LIKE TO LEAVE IN A LEAST SOME LOW POPS SINCE
THIS IS A NEW MODEL TREND. THE LOW WILL EJECT NORTHEAST MON-TUE
LEAVING THE FORECAST UNSETTLED. A BROAD-BRUSHED FORECAST SEEMS TO BE
THE BEST APPROACH AT THIS TIME WITH A SLIGHT CHANCE OF SHOWERS
SAT-TUE AND TEMPS CLOSE TO SEASONAL NORMS.  WAW
&&

.AVIATION...SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED ACROSS ALL
OF SE ID TODAY. CONDITIONS SHOULD REMAIN VFR...WITH BRIEF PERIODS OF
MVFR CONDITIONS IN TSTMS. PRECIPITATION WILL DIMINISH OVERNIGHT.
HEDGES
&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
Hazardous weather outlook, Sep 21, 6:00 AM MDT, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
600 AM MDT WED SEP 21 2005

IDZ017>025-031-032-221200-
LOST RIVER/PASHIMEROI-CACHE VALLEY/IDAHO PORTION-
SOUTH CENTRAL HIGHLANDS-WASATCH MOUNTAINS/IDAHO PORTION-
LOWER SNAKE RIVER PLAIN-SAWTOOTH MOUNTAINS-EASTERN MAGIC VALLEY-
BIG AND LITTLE WOOD RIVER REGION-UPPER SNAKE RIVER PLAIN-
CARIBOU HIGHLANDS-UPPER SNAKE HIGHLANDS-
600 AM MDT WED SEP 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...HEAVY RAIN AND FLOODING REPORTS.
THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER
SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...
OR OTHER STANDARD OPERATING PROCEDURES.

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO

Nearby

Flash Flood Warnings in Idaho, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.